Concomitant human immunodeficiency virus protease inhibitor therapy markedly reduces tacrolimus metabolism and increases blood levels Academic Article Article uri icon

Overview

MeSH Major

  • Anti-Bacterial Agents
  • Bacterial Infections
  • Diagnosis, Differential
  • Fever of Unknown Origin

abstract

  • We present the case of a patient with hepatitis C-induced cirrhosis and concomitant human immunodeficiency virus infection who underwent orthotopic liver transplantation. The patient developed severe, prolonged tacrolimus toxicity in the presence of human immunodeficiency virus protease inhibitors. At various times, the patient received saquinavir, ritonavir, and nelfinavir in conjunction with tacrolimus. In each instance, the tacrolimus concentration rose to toxic levels. We hypothesize that the protease inhibitors' competition for binding to cytochrome P450 isoenzyme system CYP3A induced extreme prolongation of tacrolimus metabolism. After stabilization of the patient, reinstitution of treatment with nelfinavir resulted in a >95% reduction in tacrolimus dosing from 4 mg twice per day to 0.5 mg once every 3-5 days.

publication date

  • July 27, 1999

Research

keywords

  • Academic Article

Identity

Digital Object Identifier (DOI)

  • 10.1097/00007890-199907270-00027

PubMed ID

  • 10440408

Additional Document Info

start page

  • 307

end page

  • 9

volume

  • 68

number

  • 2